Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2016, 1:12 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 1:12 PM MST (20:12 UTC)
- Expired
- Jul 20, 2016, 3:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:30 PM MST | FLASH FLOOD | 1 Ssw Milepost 375 On H, AZ | 2.5 FOOT RISE ON OAK CREEK AT TLAQUEPAQUE BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS55 KFGZ 202012
FFWFGZ
AZC005-202215-
/O.NEW.KFGZ.FF.W.0012.160720T2012Z-160720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 315 PM MST
* AT 111 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO NEAR THREE INCHES OF
RAIN HAVE ALREADY FALLEN WITHIN THE PAST HOUR. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE
...GARLAND'S OAK CREEK LODGE...JUNIPINE RESORT...
SLIDE ROCK STATE PARK AND MANZANITA CAMPGROUND.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK
CREEK...OAK CREEK...DRY BEAVER CREEK AND DRY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3498 11177 3494 11166 3485 11163 3487 11169
3484 11178
$$
MOTTICE2 follow-up statements
160
WGUS75 KFGZ 202118
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 20 2016
AZC005-202215-
/O.CON.KFGZ.FF.W.0012.000000T0000Z-160720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
218 PM MST WED JUL 20 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
SOUTHERN COCONINO COUNTY...
AT 217 PM MST...THE HEAVIEST RAIN HAS MOVED OFF TO THE WEST WITH
LIGHT RAIN CONTINUING OVER THE WARNED AREA. UP TO THREE AND A HALF
INCHES OF RAIN FELL WITHIN ONE TO TWO HOURS. FLASH FLOODING IS
EXPECTED TO CONTINUE.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK
CREEK...OAK CREEK...DRY BEAVER CREEK AND DRY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3498 11177 3494 11166 3485 11163 3487 11169
3484 11178
$$
MOTTICE970
WGUS75 KFGZ 202213
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST WED JUL 20 2016
AZC005-202220-
/O.EXP.KFGZ.FF.W.0012.000000T0000Z-160720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
313 PM MST WED JUL 20 2016
...THE FLASH FLOOD WARNING FOR SOUTHERN COCONINO COUNTY WILL EXPIRE
AT 315 PM MST...
HEAVY RAIN NORTH OF SEDONA AND INTO OAK CREEK CANYON HAS DIMINISHED
IN INTENSITY. NO REPORTS OF SIGNIFICANT FLOODING WERE RECEIVED NORTH
OF SEDONA AND THIS WARNING WILL BE ALLOWED TO EXPIRE AT 315PM MST.
FLASH FLOOD WARNINGS CONTINUE FOR SOUTHERN AND WESTERN SECTIONS OF
SEDONA UNTIL 4PM MST. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.
LAT...LON 3498 11177 3494 11166 3485 11163 3487 11169
3484 11178
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:08 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 9:08 AM MST, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 908 AM MST WED JUL 20 2016 .SYNOPSIS...Monsoon moisture will continue to keep showers and thunderstorms in the forecast through at least Thursday. Friday and into the weekend, a drier westerly flow will decrease shower coverage across northwestern Arizona with decent chances for thunderstorms across southern Navajo and Apache counties. && .UPDATE...Clouds cleared out nicely in many locations this morning, which will allow for ample surface heating. Look for storms to develop between 10 and 11 AM MST, first across Yavapai County and the Mogollon Rim, then spreading elsewhere across northern Arizona. Slow storm motion today from south to north will make for a flash flood threat. The stronger storms may also contain small hail and gusty winds. The previous forecast looks good and no significant changes were made. && .PREV DISCUSSION /335 AM MST/...Deep southerly flow continues to import plentiful moisture into the state this morning. A few light showers and an occasional lightning strike were noted at 3 am from around Williams into western Yavapai county and also southern Apache county. Later this morning through the afternoon, expecting another round of showers and thunderstorms, most numerous along the higher terrain though some storms will push northward into some lower terrain areas. Morning cloud cover could play a role in where storms develop first and how strong they become. A mid and upper level disturbance rotating northward across our region today could also act to enhance storm coverage. The main threats today will be locally heavy rainfall and flooding, with some hail and gusty winds with stronger storms as well. Similar conditions are expected Thursday, then a downward trend in moisture and storm activity is forecast starting Friday in the northern part of the state as the ridge axis sinks southward. However, due to the forecast position of the ridge axis, a tight moisture gradient is likely to set up across the area, with higher values of moisture in the southern portion of the forecast area. So we kept a chance of thunderstorms each day into early next week across the Mogollon Rim and White Mountains with generally slight chances elsewhere. There is still some uncertainty with where this moisture gradient sets up, so watch for updated forecasts as the pattern evolves. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will redevelop between 18z-02z today. Brief MVFR/IFR conditions in the stronger storms with locally heavy rain, small hail, and gusty winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms can be expected today and again on Thursday. Storms will generally be moving slowly from south to north. Friday through Sunday...Drier air will start to filter in from the west, which will bring a decrease in thunderstorm activity, especially across the western portion of the state. Minimum RH values will drop back into the teens generally from Flagstaff north. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Mottice/JJ AVIATION...Mottice FIRE WEATHER...MCS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 12:36 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1236 PM MST WED JUL 20 2016 AZZ004>018-037>040-210300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1236 PM MST WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FLASH FLOODING...THOUGH SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IN EFFECT FOR YAVAPAI COUNTY, AND PORTIONS OF WESTERN AND CENTRAL COCONINO COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIMILAR THUNDERSTORM COVERAGE IS FORECAST THURSDAY. THE MAIN THREAT WILL CONTINUE TO BE LOCALIZED FLOODING. DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A DOWNTURN IN MONSOON ACTIVITY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 20, 12:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 20, 12:11 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 12:32 PM MST | Flash Flood Watch | FGZ | Coconino, Yavapai | 5 hr |
| Jul 20, 12:56 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 1:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 20, 1:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Jul 20, 2:01 PM MST | Flash Flood Warning | FGZ | Yavapai | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.